Colorado, 2017

Flash Flooding and Hail in Colorado, August 2, 2017

August 2, 2017 · NWS GLD · 9 events in 2 counties and zones

A southward moving thunderstorm produced hail up to ping-pong size, blew limbs down, and caused flash flooding near Wild Horse. The flash flood waters flowed into a house near Wild Horse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$226,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A southward moving thunderstorm produced hail up to ping-pong size, blew limbs down, and caused flash flooding near Wild Horse. The flash flood waters flowed into a house near Wild Horse. The flood waters also washed out some of the railroad track that ran parallel to the Big Sandy for five miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 12:52 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 12:52 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
152 PM MDT Wed Aug 2 2017

.SHORT TERM...(This evening through Thursday)
Issued at 150 PM MDT Wed Aug 2 2017

Showers are already starting to develop over far southwest
Nebraska and central Colorado this afternoon. Expect these
showers/thunderstorms to increase in coverage through the
remainder of the afternoon and into the evening with thunderstorms
spreading into northwest Kansas as the tail end of an upper short
wave trough and a prefrontal surface trough moves into the
forecast area between 21Z-00Z. The primary time expected for
possible severe storms will be between 00Z-06Z as storms reach
their peak intensity and coverage as they continue to spread
across the forecast area. After 06Z, expect storms to be
decreasing in intensity and coverage with storms exiting the
eastern sections of the forecast area between 09Z-15Z following
the passage of the upper short wave trough and the surface cold
front.

Model output is showing additional weak embedded short wave
activity with some convective feedback moving east of the Rockies
over central Colorado Thursday morning after 12Z. Feel it is
possible to see scattered showers again through the day on
Thursday as a result of the weak upper disturbance moving through
from eastern Colorado along the western and southern periphery of
the forecast area in the vicinity of the western extent of the
cold frontal boundary as it snakes back into eastern Colorado.
Ended up refining the timing and coverage from what the blended
model solution was giving through the day on Friday instead of
blanketing the whole area with lower pops. This may show as a
slightly higher POP grid over 6-12hrs, but should prove to be a
more realistic depiction of the transition of weather across the
forecast area than what the blended solution gave.

.LONG TERM...(Thursday night through Wednesday)
Issued at 126 PM MDT Wed Aug 2 2017

Upper level flow over the extended period will be from the
northwest. Due to this pattern and 700mb shortwaves moving over the
CWA, there will be chances for precipitation almost every day.
Thursday night will start off dry due to the cold, dry air that will
move over the area due to a cold front that will pass over the
region Wednesday night. A transition to storm chances will return
Friday. Current guidance shows the timeframe for precipitation
chances will be in the early to late evening.

The remainder of the period will see similarities day-by-day, waves
of moisture and precipitation are expected to impact the region.
Models are showing the potential for a change come Tuesday, with
some western shifting of the upper level flow. This pattern is still
showing to bring precipitation to the region.

Temperatures during the period will primarily be in the 80s, with
some locations dropping into the 70s on Friday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1146 AM MDT Wed Aug 2 2017

VFR conditions will persist through the remainder of today and
tonight at MCK and GLD. Scattered thunderstorms are expected to
pass through the GLD area between 03-06Z and through the MCK area
from 01-07Z ahead of a cold front that moves through the region
overnight. By 13Z...winds are expected to shift around from the
southwest to the north and become gusty as the front passes.
Conditions between 13-15Z could also become intermittently MVFR at
MCK and IFR to LIFR at GLD as lower clouds move across each TAF
site. After 15Z...VFR conditions will return at MCK and GLD with
gusty north winds expected to continue through the morning on
Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...LOCKHART
Hazardous weather outlook, Aug 2, 8:53 AM MST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
953 AM MDT Wed Aug 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
953 AM MDT Wed Aug 2 2017 /1053 AM CDT Wed Aug 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms across eastern Colorado and southwest
Nebraska late this afternoon are expected to spread into northwest
Kansas through the evening and across the remainder of the region
through the overnight hours. Some storms could become severe during
the evening along and north of a line from Cheyenne Wells, Colorado
to Norton, Kansas. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There is a possibility of thunderstorms each day through the
remainder of the forecast period with a marginal threat of severe
storms across northeast Colorado and western Nebraska Friday evening.
The main threat with any storms that become severe will be large hail
and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 2, 1:47 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
247 PM MDT WED AUG 2 2017

COZ090-022100-
Yuma County CO-
247 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
300 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Yuma, moving southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma, Heartstrong and Abarr.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3989 10242 3975 10266 3992 10280 4000 10280
      4000 10279 4016 10280 4017 10279
TIME...MOT...LOC 2047Z 322DEG 35KT 4004 10279
Special weather statement, Aug 2, 3:06 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
406 PM MDT WED AUG 2 2017

COZ091-022230-
Kit Carson County CO-
406 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Cope, or 23 miles north of Seibert, moving south
at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10277 3940 10270 3935 10304 3957 10305
TIME...MOT...LOC 2205Z 350DEG 30KT 3964 10293
Special weather statement, Aug 2, 3:26 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
526 PM CDT WED AUG 2 2017

KSZ004-016-022245-
Norton KS-Graham KS-
526 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND
NORTHWESTERN GRAHAM COUNTIES UNTIL 545 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Lenora, or 20 miles southwest of Norton, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lenora and New Almelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3958 9989 3948 10015 3952 10017 3957 10016
      3957 10018 3966 10018 3970 10006
TIME...MOT...LOC 2226Z 331DEG 20KT 3960 10012

Lundquist
Special weather statement, Aug 2, 3:30 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT WED AUG 2 2017

COZ091-022300-
Kit Carson County CO-
430 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Cope, or 22 miles north of Seibert, moving south
at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seibert and Vona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3957 10281 3930 10264 3929 10299 3957 10301
TIME...MOT...LOC 2229Z 344DEG 21KT 3962 10295

The radar

The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Kit Carson

When
August 2, 3:46 PM MST
Where
Kit Carson County, 13.31 mi N of Seibert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.491, -102.847

Hail, Kit Carson

When
August 2, 3:57 PM MST
Where
Kit Carson County, 13.96 mi N of Seibert
Measured
0.88 in hail
Reported by
Public
Coordinates
39.502, -102.874

Hail, Kit Carson

When
August 2, 4:25 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
1.25 in hail
Reported by
Social Media
Coordinates
39.300, -102.870

Hail slightly larger than quarters, according to the picture, occurred,.

Thunderstorm Wind, Cheyenne

When
August 2, 5:24 PM MST
Where
Cheyenne County, 5.8 mi N of Wild Horse
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
38.903, -103.019

Two limbs of unknown size were broken off trees and a 60 year old dead tree was blown over.

Hail, Cheyenne

When
August 2, 5:29 PM MST
Where
Cheyenne County, 8.19 mi N of Wild Horse
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.938, -103.009

The hail was mostly quarter to ping-pong ball size, covering the ground. Wind driven hail broke windows. No report of how many windows were broken.

Thunderstorm Wind, Cheyenne

When
August 2, 5:29 PM MST
Where
Cheyenne County, 8.19 mi N of Wild Horse
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.938, -103.009

Tree branches were blown down in the yard. Anemometer measured 54 MPH before failing. No size or number of tree branches blown down were given.

Hail, Cheyenne

When
August 2, 5:45 PM MST
Where
Cheyenne County, 0.52 mi NW of Wild Horse
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.826, -103.006

The hail stripped leaves from the trees in town and covered the ground. The hail also broke some windows in town. No report of how many windows were broken. The hail ranged from dime to nickel in size.

Flash Flood, Cheyenne

When
August 2, 6:00 PM MST to 9:00 PM MST
Where
Cheyenne County, 0.32 mi E of Wild Horse to 0.67 mi ESE of Wild Horse
Cause
Heavy Rain
Property damage
$150,000
Reported by
Public
Coordinates
38.821, -102.994

An official for the railroad that runs by Wild Horse reported portions of track had been washed out along a five mile stretch from roughly CR R to CR 14. There were also public reports of water running over Highway 287/40 between CR R and CR 14. Rainfall estimates close to 2.50 occurred in this area in less than an hour time frame. Total amount of washed out track was not given; best guess is around 400 ft.

Flash Flood, Cheyenne

When
August 2, 6:00 PM MST to 9:00 PM MST
Where
Cheyenne County, 1.28 mi ESE of Sorrento to 1.29 mi ESE of Sorrento
Cause
Heavy Rain
Property damage
$75,000
Reported by
COOP Observer
Coordinates
38.771, -102.899

Heavy rainfall fell so fast that the water flowed into a house. The water was so extensive it had to be diverted from the house by county personnel. The water damage was so severe the resident could not live in the house for a month while repairs were being done.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717861, 717862, 717863, 717866, 717864, 717867, 717865, 717878, 717959.